Alert archive / New Mexico / Wind Advisories in 2017

Wind Advisory 14, NWS Albuquerque, NM

February 23, 2017

NWS Albuquerque, NM issued this wind advisory at Feb 23, 2017, 3:37 AM MST. It took effect at Feb 23, 2017, 9:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2017, 3:37 AM MST (10:37 UTC)
In effect from
Feb 23, 2017, 9:00 AM MST
Expired
Feb 23, 2017, 5:00 PM MST
In force
8 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

506 
WWUS75 KABQ 231037
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
337 AM MST Thu Feb 23 2017

...STRONG TO POSSIBLY DAMAGING WINDS TODAY...

.A powerful jet stream combined with a Pacific cold front and 
strengthening low pressure just to the east of New Mexico will 
result in strong west winds over portions of central and eastern 
New Mexico today. The strongest winds are expected along and east 
of the central mountain chain, where downslope wind gusts around 
60 mph could produce damage. Winds will weaken near and a little 
after sunset at lower elevations, but should remain strong over 
mountain peaks tonight. Another round of windy conditions will 
probably impact the central mountain chain and east central plains
on Friday.

NMZ515-521>524-526>540-231900-
/O.UPG.KABQ.HW.A.0006.170223T1600Z-170224T0000Z/
/O.NEW.KABQ.HW.W.0008.170223T1600Z-170224T0000Z/
East Slopes Sangre de Cristo Mountains-Sandia/Manzano Mountains-
Estancia Valley-Central Highlands-South Central Highlands-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
337 AM MST Thu Feb 23 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a High
Wind Warning, which is in effect from 9 AM this morning to 5 PM
MST this afternoon. The High Wind Watch is no longer in effect. 

* LOCATION...Along and east of New Mexico's central mountain chain.

* WINDS...West 30 to 40 mph with gusts around 60 mph.

* TIMING...Winds will strengthen through the morning, then peak in
  strength during the early to mid afternoon, before weakening
  with sunset.

* VISIBILITY...May be locally reduced below 3 miles in dust prone
  locations.

* LOCAL IMPACTS...Very strong cross winds will make driving
  hazardous on north to south oriented roads, like I-25 around Las
  Vegas and northward over Raton Pass. Unsecured objects may
  become airborne, and lightweight structures may topple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Warning means damaging winds are imminent
or highly likely. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage.

&&

$$

NMZ507-508-512>514-516-518>520-525-231900-
/O.NEW.KABQ.WI.Y.0014.170223T1600Z-170224T0000Z/
West Central Highlands-Southwest Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
Upper Rio Grande Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Upper Tularosa Valley-
337 AM MST Thu Feb 23 2017

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 9 AM this morning to 5 PM MST
this afternoon. 

* LOCATION...the upper, middle and lower Rio Grande Valley; Santa
  Fe metro area; higher peaks and west slopes of the Sangre de
  Cristo Mountains; upper Tularosa Valley; west central highlands
  and southwest mountains.

* WINDS...West 20 to 35 mph with gusts from 40 to 50 mph.

* TIMING...Winds will strengthen through the morning, then peak in
  strength during the early to mid afternoon, before weakening
  with sunset.

* VISIBILITY...Locally reduced below 3 miles in dust prone
  locations south and southwest of Santa Fe.

* LOCAL IMPACTS...Hazardous crosswinds will impact north to south
  oriented roads like I-25. Unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

42/44
2 follow-up statements
105 
WWUS75 KABQ 231734
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1034 AM MST Thu Feb 23 2017

...STRONG TO POSSIBLY DAMAGING WINDS TODAY...

.A powerful jet stream combined with a Pacific cold front and
strengthening surface low pressure just to the east of New Mexico
will result in strong winds over New Mexico today. The strongest 
winds are expected along and east of the central mountain chain, 
where downslope wind gusts around 60 mph could produce damage. 
Winds will weaken near and a little after sunset at lower 
elevations, but could remain gusty over mountain peaks tonight. 
Another round of windy conditions is expected to impact the 
central mountain chain and east central plains on Friday.

NMZ513-514-240000-
/O.UPG.KABQ.WI.Y.0014.000000T0000Z-170224T0000Z/
/O.EXA.KABQ.HW.W.0008.000000T0000Z-170224T0000Z/
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
1034 AM MST Thu Feb 23 2017

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a High
Wind Warning, which is in effect until 5 PM MST this afternoon.
The Wind Advisory is no longer in effect. 

* LOCATION...High elevations of the Sangre de Cristo mountains in
  New Mexico.

* WINDS...West 30 to 40 mph with occasional gusts from 50 to 60 
  mph.

* TIMING...Winds will remain strong to severe through the
  afternoon, before weakening some at sunset. Winds will still
  likely be gusty overnight, but not as severe.

* VISIBILITY...Locally reduced in some areas of blowing snow. 

* LOCAL IMPACTS...Very strong cross winds will make driving
  hazardous on north to south oriented roads. Unsecured objects 
  may become airborne, and lightweight structures may topple. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Warning means damaging winds are imminent
or highly likely. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage.

&&

$$

NMZ515-521>524-526>540-240000-
/O.CON.KABQ.HW.W.0008.000000T0000Z-170224T0000Z/
East Slopes Sangre de Cristo Mountains-Sandia/Manzano Mountains-
Estancia Valley-Central Highlands-South Central Highlands-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
1034 AM MST Thu Feb 23 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* LOCATION...Along and east of New Mexico's central mountain 
  chain.

* WINDS...West 30 to 40 mph with gusts around 60 mph.

* TIMING...Winds will continue to strengthen through the late
  morning, then peak in strength during the early to mid 
  afternoon, before weakening with sunset. 

* VISIBILITY...May be locally reduced below 3 miles in dust 
  prone locations. 

* LOCAL IMPACTS...Very strong cross winds will make driving 
  hazardous on north to south oriented roads, like I-25 around 
  Las Vegas and northward over Raton Pass. Unsecured objects may 
  become airborne, and lightweight structures may topple. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Warning means damaging winds are imminent
or highly likely. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage.

&&

$$

NMZ507-508-512-516-518>520-525-240000-
/O.CON.KABQ.WI.Y.0014.000000T0000Z-170224T0000Z/
West Central Highlands-Southwest Mountains-
West Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Upper Tularosa Valley-
1034 AM MST Thu Feb 23 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* LOCATION...The upper, middle and lower Rio Grande Valley; Santa
  Fe metro area; west slopes of the Sangre de Cristo Mountains; 
  upper Tularosa Valley; west central highlands and southwest 
  mountains. 

* WINDS...West 25 to 35 mph with gusts from 45 to 50 mph.

* TIMING...Winds will continue to strengthen through the late 
  morning, then peak in strength during the early to mid 
  afternoon, before weakening with sunset. 

* VISIBILITY...Locally reduced below 3 miles in dust prone
  locations. 

* LOCAL IMPACTS...Hazardous crosswinds will impact north to south
  oriented roads such as I-25. Unsecured objects may become 
  airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
026 
WWUS75 KABQ 232349
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
449 PM MST Thu Feb 23 2017

NMZ513>515-521>524-526>540-240100-
/O.EXP.KABQ.HW.W.0008.000000T0000Z-170224T0000Z/
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Sandia/Manzano Mountains-
Estancia Valley-Central Highlands-South Central Highlands-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
449 PM MST Thu Feb 23 2017

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Strong winds will gradually taper off during the early evening
hours. Therefore the high wind warning will be allowed to expire. 

$$

NMZ507-508-512-516-518>520-525-240100-
/O.EXP.KABQ.WI.Y.0014.000000T0000Z-170224T0000Z/
West Central Highlands-Southwest Mountains-
West Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Upper Tularosa Valley-
449 PM MST Thu Feb 23 2017

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Strong winds are expected to gradually taper off during the early
evening hours. Therefore the wind advisory will be allowed to
expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 23, 3:01 AM MST, 36 minutes earlier.

Area forecast discussion, Feb 23, 3:01 AM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
301 AM MST Thu Feb 23 2017

...VERY STRONG WINDS AND CRITICAL FIRE WEATHER CONDITIONS TODAY EAST
OF THE CONTINENTAL DIVIDE...

.SYNOPSIS...
An upper level low pressure system will pass just north of New Mexico
today, steering the jet stream overhead with very strong southwest
winds. Gusts will reach over 60 mph at times from the central
mountain chain eastward, and up to 50 mph as far west as the
continental divide. There will be widespread fire weather concerns
across the east this afternoon, and as far west as the middle Rio
Grande Valley. A Pacific cold front will also cross triggering some
showers over the northern mountains and causing high temperatures to
plummet 7 to 17 degrees below Wednesday's readings. In the wake of
the exiting system temperatures will drop another 3 to 21 degrees on
Friday, and wind gusts in the 40 to 50 mph range will linger across
the east with more fire weather concern. After warmer and less windy
weather Saturday, an upper level trough will cross New Mexico from
the west during the latter half of the weekend, and another one will
do the same early next week. This will keep a chance for showers in
the forecast mainly along and west of the central mountain chain,
with periods of breezy to windy conditions and more fire weather
hazards across the east.

&&

.DISCUSSION...
The 700 mb flow is forecast to bring a broad swath of 45-70 kt winds
across the southeastern 2/3 of the forecast area today, where surface
winds are expected to be the strongest. Surface winds at the lowest
elevations will decouple from the stronger flow aloft around sunset,
but breezy to windy conditions will return to much of the east on
Friday as the tail end of the jet stream lingers overhead.

Another couple of upper level troughs will cross from the west late
this weekend and early next week keeping brisk flow aloft over New
Mexico. Daily rounds of breezy to windy conditions are expected.
Since periods of accumulating precipitation are also expected along
and west of the central mountain chain, the main area for critical
fire weather potential will be across the east each day. The heaviest
and most widespread precipitation will probably occur Monday night
and Tuesday, when 700 mb temperatures in the -6 to -10 may result in
a few to several inches of snow in the northern and western
mountains.

44

&&

.FIRE WEATHER...
An active pattern will continue the next couple days with widespread
critical fire wx conditions expected today for central and eastern
NM. An upper wave moving quickly east through the central Rockies
will force a potent dry slot and associated jet streak over NM. A
deepening surface low over southeastern CO will develop a strong
pressure gradient beneath the dry slot and generate widespread gusts
of 50 to 60 mph. An area of extreme critical conditions is expected
over eastern NM with moderate instability and above normal temps.
Critical conditions will also develop within the Rio Grande Valley.

Flow aloft will become northwest tonight behind the departing wave
and usher in much cooler air compared to the past several days. The
airmass will remain very dry however due to cold advection and less
instability the main area of critical conditions will focus over the
east central plains Friday. Hoisted a fire weather watch for Friday
over parts of eastern NM. Windy conditions and low humidities will
occur across much of the remainder of central and eastern NM however
temps will be below normal and instability too limited. Nonetheless,
these areas should still be considered for a fire weather watch from
later forecast shifts.

A weak northeast to easterly wind shift will move into the eastern
plains Saturday morning but quickly mix out Saturday afternoon. Very
dry conditions will persist and marginal critical conditions are
possible again by late day across eastern NM. High temps will trend
several degrees warmer but still remain slightly below normal while
haines generally remain low.

The next upper wave is shown to cross northern NM Sunday with more
wind for central and southern areas and perhaps increasing precip
chances across the north. This overall progressive pattern is likely
to continue through early next week with daily rounds of wind and
potential for critical conditions across eastern NM. High temps in
this pattern will remain near to below normal across central and
western NM.

Guyer

&&

.AVIATION...
06Z TAF CYCLE
Sw to wly mt top winds to continue strengthening next 12-18 hours as
sfc low sets up over se CO and deepens. Mid level moisture to
produce lcl mvfr to ifr cigs/vsbys in showers with brief mt
obscurations north of Interstate 40. Aft 23/14Z west winds gusting to
around 45-55kt possible along and east of the central mt chain with
gusts of 35-45kt expected elsewhere while mid to high level moisture
diminishes.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  47  22  43  19 /  10   5   5   0
Dulce...........................  41  12  35   5 /  40  10  10   0
Cuba............................  45  20  39  18 /  20   5   0   0
Gallup..........................  45  19  42  16 /   5   0   0   0
El Morro........................  43  15  38  13 /   0  10   0   0
Grants..........................  47  19  43  16 /   0   5   0   0
Quemado.........................  50  23  44  22 /   0   0   0   0
Glenwood........................  60  26  58  25 /   0   0   0   0
Chama...........................  38   9  33   4 /  50  20  20   0
Los Alamos......................  46  23  39  21 /  10   5   0   0
Pecos...........................  48  20  40  17 /   5   0   0   0
Cerro/Questa....................  41  13  32   8 /  30  10   5   0
Red River.......................  33  13  25  10 /  40  10  10   5
Angel Fire......................  37   8  27   0 /  20   5   5   5
Taos............................  44  16  36  12 /  20   5   0   0
Mora............................  48  19  38  16 /   0   0   0   0
Espanola........................  53  25  47  22 /   5   5   0   0
Santa Fe........................  46  22  39  20 /   0   0   0   0
Santa Fe Airport................  51  22  44  18 /   5   0   0   0
Albuquerque Foothills...........  54  30  47  27 /   5   0   0   0
Albuquerque Heights.............  56  28  49  26 /   0   0   0   0
Albuquerque Valley..............  57  29  51  26 /   0   0   0   0
Albuquerque West Mesa...........  58  29  51  26 /   5   0   0   0
Los Lunas.......................  60  26  53  22 /   0   0   0   0
Rio Rancho......................  58  29  51  26 /   5   0   0   0
Socorro.........................  67  31  58  27 /   0   0   0   0
Sandia Park/Cedar Crest.........  48  25  40  22 /   5   0   0   0
Tijeras.........................  52  24  45  20 /   0   0   0   0
Moriarty/Estancia...............  54  22  46  18 /   0   0   0   0
Clines Corners..................  51  21  41  18 /   0   0   0   0
Gran Quivira....................  57  27  46  23 /   0   0   0   0
Carrizozo.......................  62  28  51  25 /   0   0   0   0
Ruidoso.........................  58  26  47  22 /   0   0   0   0
Capulin.........................  50  18  35  12 /   0   0   5  10
Raton...........................  54  18  40  11 /   0   0   5  10
Springer........................  57  22  45  17 /   0   0   0   0
Las Vegas.......................  52  18  41  14 /   0   0   0   0
Clayton.........................  64  22  44  15 /   0   0   0   0
Roy.............................  58  21  43  15 /   0   0   0   0
Conchas.........................  64  29  51  22 /   0   0   0   0
Santa Rosa......................  64  29  51  23 /   0   0   0   0
Tucumcari.......................  71  28  55  20 /   0   0   0   0
Clovis..........................  73  30  54  22 /   0   0   0   0
Portales........................  74  33  56  24 /   0   0   0   0
Fort Sumner.....................  71  32  55  24 /   0   0   0   0
Roswell.........................  81  33  65  26 /   0   0   0   0
Picacho.........................  68  33  56  26 /   0   0   0   0
Elk.............................  62  31  51  26 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 5 PM MST this afternoon for
the following zones... NMZ507-508-512>514-516-518>520-525.

High Wind Warning from 9 AM this morning to 5 PM MST this afternoon
for the following zones... NMZ515-521>524-526>540.

Red Flag Warning from noon today to 7 PM MST this evening for the
following zones... NMZ103-104-106>108.

Fire Weather Watch from Friday morning through Friday afternoon for
the following zones... NMZ108.

&&

44
Hazardous weather outlook, Feb 22, 5:09 AM MST, 22 hours 28 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Albuquerque NM
509 AM MST Wed Feb 22 2017

Corrected product expiration time

NMZ501>540-231300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
509 AM MST Wed Feb 22 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

West southwest wind gusts will reach near 50 mph today along and just
east of the north central and central mountains, as well as across
west central areas. A Red Flag Warning remains in effect for the
northeast highlands and the eastern plains this afternoon until
sunset due to strong winds, low humidities, record high temperatures
and strong instability.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous winds will strengthen and become more widespread on
Thursday, when directions will shift out of the west with a cold
front. Gusts from 50 to 60 mph will be possible across central and
eastern parts of the forecast area. A Fire Weather Watch is in
effect from the central mountain chain eastward, and also for the
middle Rio Grande Valley, Thursday afternoon and early evening due to
the potential for strong winds, low humidities, above normal
temperatures and strong instability.

Hazardous winds look to return Monday, when wind gusts may again
reach 50 mph in many areas. Critical fire weather conditions may also
redevelop across the east central plains.

Hazardous winds could linger Tuesday when many locations along and
east of the central mountain chain may have wind speeds up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:37 AM MSTHigh Wind WarningABQ13 hr
Feb 23, 5:26 AM MSTFire Weather WatchABQ22 hr

Nearby

Wind Advisories in New Mexico, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.